Texas, 2010

Damaging Winds in Texas, May 31, 2010

May 31, 2010 · NWS LUB · 3 events in 2 counties and zones

Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains during the late afternoon and early evening of the 31st. A small linear complex emerged from the convection, and resulted in damaging winds as it moved eastward over portions of Lamb and Hale Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the extreme southwestern Texas Panhandle and the northwestern South Plains during the late afternoon and early evening of the 31st. A small linear complex emerged from the convection, and resulted in damaging winds as it moved eastward over portions of Lamb and Hale Counties. The most significant impacts occurred in Plainview (Hale County), where downed utility lines left upwards of 2,000 customers without electrical power for approximately two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 5:27 PM CST, 3 minutes earlier.

Area forecast discussion, May 31, 5:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT MON MAY 31 2010

.UPDATE...
QUICK UPDATE FOR UNGOING THUNDER. HAVE RECONFIGURED POP AND
WEATHER GRID TO ACCOUNT FOR FURTHER EWD MOVEMENT OF STORMS THAN
PREVIOUSLY ANTICIPATED. HAVE ALSO INSERTED SEVERE MENTION INTO THE
WX GRID TO MATCH WITH NEW SEVERE WATCH BOX JUST ISSUED.

&&

.AVIATION...
ONGOING TSRA LIKELY TO MISS BOTH TAF SITES BUT WILL COME CLOSE
ENOUGH TO JUSTIFY A CB REMARK THROUGH ABOUT 04Z. TSRA MAY AGAIN
FIRE ALONG THE TROUGH OR DRYLINE WRN SOUTH PLAINS TUESDAY AFTN
POSSIBLY REACHING KLBB BEFORE THE END OF THE PERIOD. OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON MAY 31 2010/

SHORT TERM...
CU FIELD IS STARTING TO DEVELOP ONCE AGAIN ACROSS MAINLY THE WESTERN
SOUTH PLAINS.  NAM MODEL FIELDS FROM THE LAST COUPLE OF RUNS AS WELL
AS THE 12Z GFS INDICATE THE POSSIBILITY OF SOME THUNDERSTORM
DEVELOPMENT ACROSS THE NORTHWESTERN SOUTH PLAINS INTO THE
SOUTHWESTERN TEXAS PANHANDLE.  HOWEVER THE HIGH-RES RAPID REFRESH
RUC RUNS ARE NOT AS OPTIMISTIC WITH CONVECTION AND KEEP A FEW STORMS
OVER THE TEXAS PANHANDLE BY LATE THIS AFTERNOON.  ONE THING THAT
DOES MATCH UP BETWEEN ALL THE MODEL RUNS IS THAT CONVECTION SHOULD
DISSIPATE BY MIDNIGHT ACROSS THE AREA LEAVING A RELATIVELY QUIET
TUESDAY MORNING.  OPTED TO KEEP HIGHEST POPS ACROSS THE WESTERN
ZONES AS ALL MODEL SOUNDINGS INDICATE INCREASING CAP STRENGTH
HEADING EAST AWAY FROM THIS AREA.  ALSO KEPT MILD TEMPERATURES
OVERNIGHT AS LOW LEVEL MOISTURE REMAINS IN PLACE.

TOMORROW SHOULD SEE TEMPERATURES WARM A FEW DEGREES MORE.  LATEST
NAM RUN IS BREAKING OUT PRECIP ALONG THE SURFACE TROF/DRYLINE AXIS
AND SPREAD IT ACROSS THE ENTIRE FORECAST AREA THROUGH THE LATE
AFTERNOON.  HOWEVER...GFS HAS THIS FEATURE OFF BY ABOUT 18 HOURS AND
DEVELOPS THE LINE ACROSS THE EDGE OF THE CAPROCK INTO THE ROLLING
PLAINS OVERNIGHT INTO WEDNESDAY MORNING.  HELD OFF CHANGING POPS FOR
NOW UNTIL WE SEE HOW AND IF THIS FEATURE DOES INDEED DEVELOP.

JORDAN

LONG TERM...
PRIMARY FOCUS FOR THE EXTENDED FORECAST WILL BE THE POSSIBLE HOT
TEMPERATURES TOWARDS THE END OF THE WEEK/WEEKEND...THANKS TO A BROAD
LOW AMPLITUDE RIDGE ALOFT.

NEAR ZONAL FLOW ALOFT WILL CONTINUE ON WEDNESDAY...AS FORECAST
SOLUTIONS HINT AT AN EMBEDDED IMPULSE/WEAK SHORTWAVE MOVING ACROSS
THE CWA. MODEL GUIDANCE EXHIBITED THE SAID DISTURBANCE TO POSSIBLY
INDUCE CONVECTION OVER NIGHT TUESDAY THROUGH EARLY WEDNESDAY
MORNING. A DRYLINE DEVELOPS WEDNESDAY AFTERNOON...WITH INDICATIONS
OF AN EASTWARD PUSH TO POSSIBLY THE FAR EASTERN SOUTH PLAINS/ROLLING
PLAINS. HOWEVER A FOCUS ACROSS THE CENTRAL AND EASTERN ZONES APPEARS
VALID ATTM...AS THE PREVIOUS MODEL RUNS WERE LESS AGGRESSIVE WITH THE
EASTWARD PROPAGATION. SFC-BASED CAPE AOA 2500 J/KG ACROSS THE
AFOREMENTIONED AREA COMBINED WITH GENERALLY WEAK DEEP LAYER SHEAR
WILL KEEP THE THREAT OF SEVERE WEATHER POTENTIAL LOW /ALTHOUGH ANY
CONVECTION INITIATION COULD BRIEFLY APPROACH STRONG LEVELS/. THE
PROGRESSIVE FLOW ACROSS THE NORTHERN U.S. TIER WILL DRIVE A
NORTHERLY FROPA ACROSS THE SOUTH PLAINS WEDNESDAY/THURSDAY WITH
FORECAST MODELS SHOWING BEST NON-SEVERE CONVECTION POSSIBILITIES TO
BE ACROSS THE FAR SOUTHEASTERN TEXAS PANHANDLE/NORTHEASTERN SOUTH
PLAINS EARLY THURSDAY MORNING.

BY LATE THURSDAY MODEL SOLUTIONS CONTINUE TO BE IN CONSENSUS
REGARDING THE AMPLIFICATION OF AN UA RIDGE ACROSS THE WESTERN
CONUS...AND AN EASTWARD EXPANSION ACROSS THE SOUTHERN PLAINS
THROUGH THE WEEKEND. MEX GUIDANCE DISPLAYED TRIPLE DIGIT TEMPS
BEGINNING AS EARLY AS THURSDAY AND LASTING THROUGH THE WEEKEND.
CURRENT THINKING IS THAT TRIPLE DIGITS TEMPS IS LIKELY FRIDAY AND
SATURDAY /HIGHEST MID TO UPPER LEVEL THICKNESS VALUES/ WITH A
SLIGHT DROP TO THE MID TO UPPER 90S AS A FRONT APPROACHES THE AREA
LATE SUNDAY/MONDAY. THUS...HAVE A KEPT A DRY FORECAST BEYOND
THURSDAY AS SUBSIDENCE MAY AID TO MITIGATE CONVECTION INITIATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  91  56  92  59 /  20  20  20  20  20
TULIA         66  92  64  95  59 /  20  20  20  20  20
PLAINVIEW     66  92  65  95  61 /  20  20  20  20  20
LEVELLAND     65  92  65  95  64 /  20  20  20  10  10
LUBBOCK       66  92  65  96  63 /  20  20  20  20  20
DENVER CITY   65  93  62  94  62 /  20  20  20  10  10
BROWNFIELD    65  94  66  96  62 /  20  20  20  10  10
CHILDRESS     68  97  69  97  67 /  20  20  20  20  20
SPUR          64  94  69  99  61 /  10  20  20  20  20
ASPERMONT     67  96  71  99  65 /  10  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/03/01
Hazardous weather outlook, May 31, 10:26 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT MON MAY 31 2010

TXZ021>044-011630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD POTENTIALLY
BECOME STRONG TO SEVERE...WITH THE PRIMARY THREATS BEING HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
457 PM CDT MON MAY 31 2010

TXZ021-312230-
PARMER-
457 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL PARMER COUNTY...MOVING
NORTHEAST AT 20 MPH. BOVINA IS IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT MON MAY 31 2010

TXZ021-022-027-028-312245-
BAILEY-CASTRO-LAMB-PARMER-
510 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...BAILEY...CASTRO AND
PARMER COUNTIES...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN BAILEY COUNTY...MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT MON MAY 31 2010

TXZ021-312315-
PARMER-
539 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF FRIONA...MOVING NORTHEAST AT 30
MPH. BLACK IS IN THE PATH OF THIS STORM.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 4:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT MON MAY 31 2010

TXZ022-028-312315-
CASTRO-LAMB-
543 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND CASTRO COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN LAMB COUNTY...MOVING NORTHEAST
AT 30 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. EARTH IS IN THE PATH OF THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, May 31, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT MON MAY 31 2010

TXZ023-312345-
SWISHER-
618 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN SWISHER COUNTY...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
May 31, 5:30 PM CST
Where
Lamb County, 2 mi SSW of Springlake
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
34.203, -102.313

Severe thunderstorm winds destroyed a well house, uprooted a tree, and blew over a center pivot irrigation system on a farmstead west of U.S. Highway 385 southwest of Springlake. No injuries were reported.

Thunderstorm Wind, Lamb

When
May 31, 6:40 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

The Texas Tech University West Texas Mesonet site south of Olton recorded a 61 mph thunderstorm wind gust at 18:40 CST. Although minor power outages were reported in the area, no reports of damage were received.

Thunderstorm Wind, Hale

When
May 31, 6:45 PM CST to 6:50 PM CST
Where
Hale County, Plainview to 1 mi S of Plainview
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.200, -101.700

Broadcast and print media relayed reports of minor damage from thunderstorm winds in Plainview shortly before 19:00 CST. Damaging thunderstorm winds downed a number of large tree limbs and utility lines in the city. More than 2,000 residents lost electrical power at 18:45 CST, and electrical power was out for approximately two hours. A Texas Tech University West Texas Mesonet site just south of Plainview recorded a 58 mph wind gust at 18:50 CST. No injuries or structural damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232026, 231792, 231799.